Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Prilosec?
Aug 19, 2007

I am on Prilosec, and according to the sticker on my bottle, I have to take it 2 hours before or after my meds (Truvada, Norvir, and Reyataz). In another post, you mentioned not to take Prilosec at all. I'm new to taking any meds, and I want to do what's right, but I am less than a week off of Prednisone (in which my doctor increased my dose of Prilosec to twice a day) and normally I take Prilosec once a day. I truly have acid reflux. My CD4 is less than 50. I am on day 3 of my first time taking meds. Can I take my one Prilosec in the morning and my HIV meds in the evening (like I am currently doing)? Is there an alternative to Prilosec that I can be taking for the acid reflux?

Response from Dr. Young

Thanks for your post.

The reason why Prilosec (omeprazole) and other proton-pump inhibitors shouldn't be taken with atazanavir (Reyataz) is that the combination results in dangerously low levels of 'taz. This places the patient at unnecessary risk of premature treatment failure and drug resistance.

Separating the doses of omeprazole and atazanavir doesn't correct this drug interaction.

If you really have bad reflux (bad enough to require omeprazole), then it seems to me that the best alternative isn't a different antacid (which have similar effects on 'taz levels), but to switch from atazanavir to fosamprenavir (Lexiva, Telzir), another PI that appears to be well tolerated, but doesn't have the antacid (or dietary) restrictions of atazanavir.

Given that your CD4 count is so low, I wouldn't want to do anything to jeopardize what might very well be life-saving treatments. So, in the short-term, stopping the Prilosec makes sense to me-- at least until you have the opportunity to discuss your treatment options with your HIV doctor.

Best of health to you. BY



Previous
Atripla Experience
Next
meds dosing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement